Texas, 2008

Flash Flooding in Texas, August 12, 2008

August 12, 2008 · NWS SHV · 5 events in 2 counties and zones

Nocturnal thunderstorms developed once again across north central Texas and southern Oklahoma during the afternoon hours of August 11th. These storms expanded in areal coverage and intensity during the overnight hours of August 11th and the morning hours of August 12th, producing flash flooding across portions of northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Nocturnal thunderstorms developed once again across north central Texas and southern Oklahoma during the afternoon hours of August 11th. These storms expanded in areal coverage and intensity during the overnight hours of August 11th and the morning hours of August 12th, producing flash flooding across portions of northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 2:22 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 12, 2:22 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT TUE AUG 12 2008

.DISCUSSION...
LARGE MCS CURRENTLY COVERS MOST OF NE TX...AND SW AR. AXIS OF HEAVY
RAINFALL SHIFT INTO NORTH LA...WITH SFC LOW MOVG EAST NEAR I-20.
THUS...RAINFALL THREAT MAY INTENSIFY THROUGH MIDDAY...WITH PCPN WATER
VALUES NEAR 2.5 INCHES. COOL FRONT TO PUSH THRU TUE AFTN...RAIN CHANCES
TO DIMINISH QUICKLY. TAPERED OFF PCPN FROM THE NW A BIT FASTER ON
THIS PACKAGE. MID LVLS DRY OUT QUICKLY IN DEEP NW FLOW. UPPER LOW
TO SET UP OVER MIDWEST STATES...WILL RESULT IN DEEP SW FLOW. RAIN
CHANCES APPEAR TO BE QUITE HIGH IN THE SUNDAY THRU TUESDAY TIME
FRAME...BUT WILL STAY WITH SCATTERED POPS THIS FAR OUT AS A LITTLE
SCEPTICAL THAT AS JUICY AN AIRMASS WILL RETURN TO THE AREA...UNDER
SW...RATHER THAN NW FLOW ALOFT. LIMITED COOLING ALOFT WILL RETAIN
MAIN THREAT FOR HEAVY RAIN...BUT MAY CONTINUE TO SEE INTENSE LTG AND
SOME BOWING IN STRONGEST STORMS TODAY./VII/

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
ACROSS THE AREA THROUGH AT LEAST 18Z...THEN CONVECTION SHOULD BEGIN
TO END FROM WEST TO EAST.  WIDESPREAD IFR CIGS EXPECTED IN AREAS
RECEIVING RAINFALL WITH IFR CONDITIONS CONTINUING THROUGH AT LEAST
15Z.  VSBYS BRIEFLY FALLING TO IFR/LIFR IN HEAVY
CONVECTION...OTHERWISE WIDESPREAD MVFR IN FOG.  OUTSIDE OF
CONVECTIVE AREAS...MAINLY VFR... WITH PERIODS OF MVFR CIGS BETWEEN
09Z AND 15Z.  STATIONARY FRONTAL BOUNDARY NEAR A PRX TO GGG TO AEX
LINE WILL RESULT IN EAST TO NORTHEAST WINDS 5 TO 10 KTS OVER MUCH OF
THE REGION THROUGH 12Z. AFTER 12Z...THE FRONT WILL BEGIN TO MOVE
EAST...BRINGING A BRIEF RETURN OF SOUTHERLY WINDS. AFTER
18Z...SURFACE LOW WILL BE CENTERED NEAR SHV...WHICH WILL RESULT IN
WINDS SHIFTING TO NORTH AND NORTHWEST OVER EAST TEXAS AND SOUTHWEST
ARKANSAS...GENERALLY 10 KTS OR LESS./44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  70  92  70  93 /  70  20  10  10  20
MLU  83  70  93  69  92 /  80  30  10  10  20
DEQ  85  65  93  67  94 /  70  10   0  10  20
TXK  84  68  93  68  94 /  90  10   0  10  20
ELD  83  67  93  68  93 /  80  20  10  10  20
TYR  89  70  93  73  94 /  90  10  10  10  20
GGG  87  70  92  71  93 /  90  20  10  10  20
LFK  86  72  93  73  94 /  70  30  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-018>022.

OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151.

&&
Hazardous weather outlook, Aug 11, 1:10 PM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT MON AUG 11 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
210 PM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAVY RAINFALL CONTINUED TO FALL ACROSS SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...AND NORTH CENTRAL LOUISIANA THIS AFTERNOON.
TWO TO FIVE INCHES OF RAIN FELL THIS MORNING ACROSS THESE
AREAS...WITH AN ADDITIONAL ONE TO THREE INCHES EXPECTED THIS
AFTERNOON. PONDING OF WATER ON ROAD SURFACES...ESPECIALLY THOSE
IN LOW LYING AREAS...COULD CAUSE HYDROPLANING. ADDITIONAL
HEAVY RAINFALL WILL DEVELOP TONIGHT OVER NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...AND SPREAD OVER MUCH OF THE REGION
TONIGHT AND TUESDAY MORNING. ADDITIONAL RAINFALL AMOUNTS OF
TWO TO FOUR INCHES...WITH ISOLATED AMOUNTS POSSIBLY
EXCEEDING SIX INCHES...IS LIKELY ACROSS MUCH OF THE AREA.
WITH GROUNDS ALREADY AT OR NEAR SATURATION...INCREASED RUNOFF
WILL LEAD TO FLASH FLOODING LATE TONIGHT AND EARLY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MORE HEAVY RAINFALL IS EXPECTED ACROSS THE FOUR STATE REGION ON
TUESDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
AREA. SATURATED SOILS FROM TODAYS RAINS MAY INTRODUCE NEW AREAS TO
THE FLASH FLOODING THREAT...ESPECIALLY OVER EAST TEXAS AND NORTH
LOUISIANA. THE RAIN WILL EXIT FROM NORTHWEST TO SOUTHEAST TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR....AND EMERGENCY MANAGEMENT
ACTIVATION MAY BE NEEDED THIS AFTERNOON...BUT WILL LIKELY BE NEEDED
LATE TONIGHT.

12/15

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
August 12, 2:27 AM CST to 4:45 AM CST
Where
Smith County, 2.15 mi NNE of Bullard to 2.52 mi NNE of Bullard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.160, -95.320

U. S. Highway 69 was flooded just north of town.

Flash Flood, Cherokee

When
August 12, 3:00 AM CST to 7:30 AM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville to 1.75 mi NE of Jacksonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Several roads were barricaded due to high water.

Flash Flood, Smith

When
August 12, 4:50 AM CST to 7:45 AM CST
Where
Smith County, 0.76 mi ESE of (Tyr)tyler Pounds Fl to 1.35 mi SSW of Kirkpatrick Addition
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.347, -95.387

County Road 1145 was flooded between County Road 1443 and 1184.

Flash Flood, Smith

When
August 12, 5:00 AM CST to 7:45 AM CST
Where
Smith County, 2.34 mi W of Troup to 1.67 mi WSW of Troup
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.150, -95.160

County Road 2186 south of County Road 2138 was closed due to flooding.

Flash Flood, Smith

When
August 12, 5:00 AM CST to 7:45 AM CST
Where
Smith County, 2.82 mi NNW of Teaselville to 3.23 mi N of Teaselville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.170, -95.430

County Road 189 near FM 344 was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131993, 131995, 132007, 132008, 132009.